Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Raleigh, NC

July 19, 2005Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2005, 6:23 PM EDT for Halifax County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 6:23 PM EDT (22:23 UTC)
Expired
Jul 19, 2005, 6:45 PM EDT
In force
22 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Halifax County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192222
SVRRAH
NCC083-192245-
/O.NEW.KRAH.SV.W.0087.050719T2223Z-050719T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CROWELLS CROSSROADS...OR ABOUT 15 MILES
  SOUTH OF ROANOKE RAPIDS. MOVING EAST AT 15 MPH. PENNY SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TILLERY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3635 7767 3617 7767 3614 7731 3634 7745

$$

11
1 follow-up statement
000 
WWUS52 KRAH 192244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT TUE JUL 19 2005

NCC083-192252-
/O.EXP.KRAH.SV.W.0087.000000T0000Z-050719T2245Z/
HALIFAX NC-
642 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALIFAX COUNTY EXPIRES
AT 645 PM EDT...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED SLIGHTLY... BUT MAY STILL PRODUCE MARBLE SIZE HAIL AS IT 
APPROACHES TILLERY. 

OTHER STRONG STORMS ARE SCATTERED AROUND HALIFAX COUNTY. THE 
STRONGEST STORMS ARE JUST NORTHWEST OF HOLLISTER... AND NEAR 
BEAVERDAM. PEOPLE ACROSS THE COUNTY SHOULD KEEP A CLOSE EYE ON THE 
SKY... AND HEAD INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER OR 
IF THREATENING CLOUDS APPROACH.


LAT...LON 3635 7767 3617 7767 3614 7731 3634 7745

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
NOT MUCH DAY TO DAY CHANGE IS EXPECTED OVER CENTRAL NORTH CAROLINA
THROUGH FRIDAY.  A SUBTROPICAL RIDGE REMAINS IN PLACE FROM BERMUDA
ACROSS THE CAROLINAS TO THE SOUTHERN MISSISSIPPI VALLEY...DIMPLED BY
A WEAK PIEDMONT TROUGH THAT APPEARS TO INDUCE MORE CONVERGENCE IN
THE LOWER LEVEL FLOW OVER THE SOUTHERN PIEDMONT TO THE SANDHILLS ON
WED...LESS ON THU AND FRI. PRECIPITABLE WATER REMAINS MODERATELY
HIGH WITH GFS SHOWING 2.0-2.2...THOUGH ETA SHOWS SOME DRYING TO
AROUND 1.8 NW MAINLY WITH GREATER SUBSIDENCE ALOFT LATE WED-THU. MID
LEVEL LAPSE RATES EACH AFTERNOON ARE MODERATELY BUT NOT EXCESSIVELY
UNSTABLE...ABOUT 5.3 DEG/KM WED AND 5.4-5.8 THU-FRI.  WELL ALOFT...
ABOVE 300 MB...FLOW BECOMES MORE NORTHWESTERLY AND DIFFLUENT BY FRI
AS THE RIDGE BUILDS WEST.  A SOUTHERLY LOW LEVEL JET WITH HIGH
THETA-E INTO THE NORTHERN MIDWEST COULD TRIGGER AN MCS WITH RESIDUAL
DEBRIS REACHING NC IN NW FLOW ALOFT ON FRI. TOO EARLY TO KNOW AT
THIS TIME.  MODEL 12Z LOW LEVEL THICKNESS APPEARS SIMILAR TO
PROJECTIONS FROM YESTERDAY...SHOWING A MODEST DROP FOR THE TOMORROW
PERIOD...THEN RISES THE NEXT TWO DAYS.  A SIMILAR PROJECTION
YESTERDAY NEVER PANNED OUT WITH 12 THICKNESS VIRTUALLY THE SAME AS
THE PREVIOUS TWO DAYS.  MAX/MIN TEMPERATURES WILL REMAIN IN THE
91-96 AND 70-75 DEGREES RANGE RESPECTIVELY. -RFG
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
UPPER TROF LOOKS TO HAVE SHIFTED NORTH AND EAST OF THE AREA WITH
RIDGING EDGING IN THROUGH THE EXTENDED. NORTHWEST FLOW REGIME
INITIALLY WITH DRYING OF THE AIRMASS...HENCE ONLY SLIGHT CHANCES
ALTHOUGH ADVECTIVE CONVECTION ALWAYS A POSSIBILITY IN NORTHWEST FLOW
REGIME. TEMPS COULD SOAR INTO THE UPPER 90S EARLY NEXT WEEK AS THE
UPPER RIDGING SETTLES ACROSS THE AREA. AGAIN...LOW DIURNAL POPS
MONDAY AND TUESDAY. -MLM
&&

.AVIATION...
PERSISTENT DIURNAL TREND WITH SCATTERED CONVECTION THROUGH THE 00Z
TIME FRAME WITH CLEARING BY 02Z. VISIBILITIES WILL BE MVFR BRIEFLY
IN THE 09Z-13Z TIME FRAME...WITH A SCATTERED CUMULUS FIELD
DEVELOPING AGAIN TOMORROW AFTERNOON. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...MLM
AVIATION...MLM
Hazardous weather outlook, Jul 19, 4:17 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT TUE JUL 19 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
417 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES IN THE LOWER AND MID 90S ALONG WITH HIGH
HUMIDITIES WILL RESULT IN HEAT INDEX VALUES THIS AFTERNOON FROM
AROUND 100 TO 105.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON
INTO THE EARLY EVENING. LIGHT WIND FLOW WILL RESULT IN STORMS
MOVING SLOWLY AND PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Jul 19, 4:35 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT TUE JUL 19 2005

NCZ085-086-192145-
SCOTLAND-HOKE-
INCLUDING THE CITIES OF...LAURINBURG...RAEFORD
435 PM EDT TUE JUL 19 2005

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEASTWARD OVER OAK
HILL IN NORTHERN SCOTLAND COUNTY... AND WILL APPROACH RAEFORD
BEFORE 515 PM. THESE STORMS ARE PRODUCING FREQUENT CLOUD-TO-GROUND
LIGHTNING... GUSTY WINDS... BRIEF TORRENTIAL DOWNPOURS... AND
POSSIBLY SOME PEA SIZE HAIL.

NCZ010-011-192145-
WARREN-HALIFAX-
INCLUDING THE CITIES OF...WARRENTON...ROANOKE RAPIDS
435 PM EDT TUE JUL 19 2005

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EASTWARD OVER EASTERN
WARREN COUNTY AND HALIFAX COUNTY... PASSING NEAR AIRLIE... ROANOKE
RAPIDS... AND HALIFAX BEFORE 530 PM. BRIEF TORRENTIAL DOWNPOURS...
GUSTY WINDS... AND FREQUENT LIGHTNING CAN BE EXPECTED AS THESE
STORMS PASS.

GIH
Special weather statement, Jul 19, 6:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT TUE JUL 19 2005

NCZ011-192300-
HALIFAX-
INCLUDING THE CITY OF...ROANOKE RAPIDS
600 PM EDT TUE JUL 19 2005

A STRONG THUNDERSTORM CONTAINING FREQUENT CLOUD-TO-GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS WILL MOVE EASTWARD THROUGH 6
PM... PASSING JUST SOUTH OF THE CITY OF HALIFAX... AND LIKELY
MOVING OVER TILLERY. PEA TO MARBLE SIZE HAIL AND GUSTS OVER 40
MPH ARE POSSIBLE WITH THIS STORM.

GIH
Special weather statement, Jul 19, 6:13 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT TUE JUL 19 2005

NCZ011-192315-
HALIFAX-
INCLUDING THE CITY OF...ROANOKE RAPIDS
613 PM EDT TUE JUL 19 2005

A STRONG THUNDERSTORM CONTAINING FREQUENT CLOUD-TO-GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS WILL MOVE EASTWARD THROUGH 615 PM...
PASSING JUST SOUTH OF THE CITY OF HALIFAX... AND LIKELY MOVING
OVER TILLERY. PEA TO MARBLE SIZE HAIL AND GUSTS OVER 40 MPH ARE
POSSIBLE WITH THIS STORM.

ANOTHER INTENSE STORM DEVELOPING A FEW MILES SOUTH OF AIRLIE ALSO
HAS THE POTENTIAL TO PRODUCE HAIL THE SIZE OF MARBLES AND STRONG
WIND GUSTS OVER 40 MPH. THIS STORM WILL PASS OVER INTERSTATE 95
NORTH OF GLENVIEW... AND MAY REACH HALIFAX BEFORE 615 PM. PEOPLE
IN HALIFAX COUNTY IN THE PATH OF THESE STORMS SHOULD MOVE INDOORS.

GIH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.